New Mexico, 2013

Hail in New Mexico, May 10, 2013

May 10, 2013 · NWS ABQ · 1 event in 1 county or zone

A back door cold front moved south on the eastern plains and spawned a few severe thunderstorms over Chaves County. These storms were rare in that they developed during the pre-dawn hours of May 10th and produced large hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A back door cold front moved south on the eastern plains and spawned a few severe thunderstorms over Chaves County. These storms were rare in that they developed during the pre-dawn hours of May 10th and produced large hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 10, 2:06 AM MST, 29 minutes earlier.

Area forecast discussion, May 10, 2:06 AM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 AM MDT FRI MAY 10 2013

.DISCUSSION...
ELONGATED TROUGH AXIS/DEFORMATION ZONE WILL SLOWLY SLIDE SOUTH
ACROSS NM TODAY AS THE NOW CLOSED UPPER LOW OVER SOUTHERN
ARIZONA/NORTHERN MEXICO CONTINUES TO DIVE SOUTHWARD.
MEANWHILE...BACK DOOR COLD FRONT CONTINUES TO PUSH WESTWARD THIS
MORNING. GAP WINDS HAVENT BEEN QUITE AS STRONG AS PREVIOUSLY
EXPECTED DUE TO SOME LIGHT SHOWERS AND OUTFLOW BOUNDARIES IN THE ABQ
METRO LAST EVE. NONETHELESS...IT HAS USHERED SOME HIGHER OCTANE
MOISTURE WESTWARD TOWARD THE CONT DVD.  PRECIPITABLE WATER VALUES
ACROSS NORTHERN AND CENTRAL NEW MEXICO ARE ROUGHLY 150 PERCENT OF
NORMAL.  THIS WILL SET THE STAGE FOR NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  STORMS LOOK TO BE MAINLY FOCUSED OVER
THE HIGH TERRAIN EARLY...AND PERHAPS SOUTHEASTERN PARTS OF THE AREA
WHERE BETTER MOISTURE AND INSTABILITY RESIDE. THEN...WITH LIGHT
STEERING FLOW...IT WILL BE UP TO COLLIDING OUTFLOW BOUNDARIES FOR
MANY LOWER ELEVATIONS TO SEE RAINFALL.  TODAY CONTINUES TO LOOK LIKE
THE MOST ACTIVE DAY OF THE WEEK. OTHERWISE...TEMPERATURES WILL
REMAIN 5 TO 15 DEGREES BELOW NORMAL...DUE TO THE FRONT...PRECIP AND
CLOUD COVER.

TEMPERATURES WILL MODERATE TO NEAR NORMAL OVER THE WEEKEND AND EARLY
NEXT WEEK AS THE STATE SLOWLY DRIES OUT. THE UPPER LEVEL LOW WILL BE
BLOCKED OVER MEXICO WHILE AN UPPER LEVEL RIDGE WILL BUILD NORTH OF
IT INTO NM.  THOUGH THERE WILL BE A SIGNIFICANT DOWN TREND...ENOUGH
RESIDUAL MOISTURE WILL BE IN PLACE FOR AT LEAST SCATTERED STORMS
OVER THE HIGH TERRAIN. STORM COVERAGE WILL CONTINUE TO WANE ON
SUNDAY AND MONDAY...AND HAVE ADJUSTED POPS SLIGHTLY TO ACCOUNT FOR
THIS.

THE LOW SHOULD FINALLY WEAKEN AND GET A NUDGE NORTHEASTWARD ON
TUESDAY.  GFS IS A LITTLE QUICKER AT EXITING THE LOW OVER EASTERN
NM...AND THEN USHERS MUCH DRIER AIR INTO THE STATE WITH
WEST-NORTHWEST  FLOW.  THE ECMWF AND CANADIAN ARE A LITTLE SLOWER
EXITING THE TROUGH...THUS LEAVING A SMALL CHANCE FOR PRECIPITATION
WHILE IT MOVES OVERHEAD ON TUESDAY.  A BACK DOOR COLD FRONT LOOKS TO
BE ON TAP FOR WEDNESDAY...AND THEN DRIER CONDITIONS OVERALL UNTIL
PERHAPS NEXT WEEKEND.

34

&&

.FIRE WEATHER...
WETTING RAINS FOR MUCH OF THE CENTRAL MOUNTAINS AND SOUTHERN FIRE
WEATHER ZONES TODAY...WITH THE BEST CHANCES ON AND ALONG THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN. PRECIPITABLE WATER VALUES
WILL BE AROUND 150 PERCENT OF NORMAL TODAY.

A FIRE WEATHER SLOWING EVENT WILL PEAK TODAY BUT LAST INTO THE
WEEKEND. THIS PERIOD WILL GENERALLY BE CHARACTERIZED WITH BELOW
NORMAL TEMPERATURES AND ABOVE SEASONABLE HUMIDITY. HAINES VALUES
WILL BE TEMPERED AND WIND FLOWS DONT LOOK TO BE ALL THAT STRONG.
THE BACK DOOR COLD FRONT HAS MOSTLY FIZZLED SO FAR EARLY THIS
MORNING AND DOES NOT LOOK TO BE AS STRONG AS PREVIOUSLY THOUGHT
THROUGH THE MID MORNING HOURS. SHOWERS AND STORMS WILL SLOWLY
DIMINISH TONIGHT WITH GOOD TO EXCELLENT RH RECOVERY.

RECYCLING OF MOISTURE IN THE FORM OF ISOLATED TO SCATTERED STORMS
WILL BE POSSIBLE OVER THE HIGHER TERRAIN THROUGH THE WEEKEND.
WETTING RAIN CHANCES WILL DIMINISH DUE TO A GRADUAL WARMING AND
DRYING TREND. MODELS STILL SHOW A WEAK MID LEVEL DRY INTRUSION
INTO THE NORTHWEST THIRD TO HALF OF THE FORECAST AREA AS THE WEEKEND
PROGRESSES SO KEPT THE LOWER THAN MODEL GUIDANCE DEWPOINTS SATURDAY
AND ESPECIALLY SUNDAY. THE ATMOSPHERE WILL BECOME MORE UNSTABLE ON
SUNDAY WITH A RETURN TO HAINES 5 VALUES ACROSS THE WEST.

THE GFS AND ECMWF CONTINUE THE DRYING AND WARMING TREND FOR MONDAY
AS THE UPPER RIDGE BUILDS OVER THE INTERIOR WEST KEEPING THE UPPER
LOW FURTHER SOUTH OVER NORTHERN MEXICO. HIGH TEMPERATURES ON MONDAY
SHOULD BECOME NEAR TO ABOVE NORMAL BY A FEW DEGREES WHILE MINIMUM
RH VALUES FALL INTO THE TEENS AND 20S.

THE GFS AND ECMWF CONTINUE TO BRING THE ORIGINAL UPPER WAVE THAT
WILL RESIDE OVER MEXICO BACK OVER THE STATE TUESDAY WITH RESIDUAL
DRIER NORTHWEST FLOW ON WEDNESDAY. THERE WILL BE ISOLATED SHOWERS
AND THUNDERSTORMS ON TUESDAY WITH SOME ENHANCED DRY SLOTTING MID
WEEK. CONFIDENCE IS SOMEWHAT STRONGER WITH THIS SOLUTION AS THE
RUN TO RUN MODEL HAS GAINED SOME CONTINUITY.

GFS AND ECMWF MORE IN LINE WITH SOME RIDGING LATE IN THE WEEK WITH
A TROUGH OF LOW PRESSURE APPROACHING LATE FRIDAY. THIS MEANS ABOVE
NORMAL TEMPERATURES AND LOWER HUMIDITY VALUES. ENOUGH RESIDUAL
MOISTURE WILL LINGER FOR ISOLATED SHOWERS AND STORMS MAINLY FROM
THE CENTRAL MOUNTAINS TO THE TEXAS BORDER FROM WEDNESDAY THROUGH
FRIDAY.

CHJ

&&

.AVIATION...
06Z TAF CYCLE
ISOLD TO SCT -SHRA AND PERHAPS A -TSRA WILL CONTINUE TONIGHT
MAINLY ALONG AND SOUTH OF I-40 AS A COLD FRONT FINISHES PUSHING
SWWD THROUGH THE FORECAST AREA. A GUSTY E CANYON WIND WILL DEVELOP
FROM KABQ TO CARRIZOZO FOR THE REST OF THE NIGHT...BUT WINDS DO
NOT LOOK LIKE THEY WILL BE STRONG ENOUGH TO WARRANT AN AVIATION
WEATHER WARNING FOR THE SUNPORT. MODELS ARE HINTING AT SOME LOW
CLOUDS FROM KLVS TO KTCC THAT COULD BRIEFLY PRODUCE MVFR CIGS BY
SUNRISE THIS MORNING...HOWEVER THE BETTER BET IS AT KROW AND
POSSIBLY KSRR WHERE THERE IS SOME AGREEMENT ON MOISTURE
CONCENTRATION AMONG THE MODELS. THE FRONT WILL INTRODUCE ENOUGH
MOISTURE FOR SCT TO NUMEROUS -SHRA/-TSRA ON FRI. ALL TAF SITES
WILL HAVE A CHANCE FOR -TSRA FRI AFTN/EVENING. THE 700 TO 500 MPH
STREAMLINES INDICATE CELLS WILL TRAVEL TOWARD THE SW...WHICH
SHOULD PUSH STORMS OVER KSAF AND KABQ. UPPER DYNAMICS WILL ALSO
FAVOR THE S CENTRAL MTNS EASTWARD ACROSS KROW FOR TS DEVELOPMENT.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  71  44  76  45 /  20  20  10  10
DULCE...........................  66  33  71  36 /  40  20  20  20
CUBA............................  65  36  70  37 /  50  40  30  20
GALLUP..........................  67  37  71  35 /  40  20  20  10
EL MORRO........................  60  32  64  32 /  50  30  20  20
GRANTS..........................  66  41  69  38 /  50  40  20  20
QUEMADO.........................  63  38  67  38 /  50  30  20  20
GLENWOOD........................  70  36  73  35 /  40  30  20  20
CHAMA...........................  59  32  61  34 /  60  30  40  30
LOS ALAMOS......................  61  43  64  46 /  50  40  20  20
PECOS...........................  56  41  61  43 /  60  50  30  20
CERRO/QUESTA....................  62  36  65  38 /  60  30  30  30
RED RIVER.......................  51  31  54  32 /  70  40  50  40
ANGEL FIRE......................  56  27  58  27 /  60  40  40  30
TAOS............................  63  34  67  37 /  50  30  30  20
MORA............................  56  37  60  39 /  60  40  30  20
ESPANOLA........................  68  41  71  44 /  50  30  20  10
SANTA FE........................  61  43  65  44 /  60  40  20  20
SANTA FE AIRPORT................  66  41  70  43 /  50  30  20  20
ALBUQUERQUE FOOTHILLS...........  65  48  69  50 /  50  40  20  20
ALBUQUERQUE HEIGHTS.............  67  49  72  51 /  40  30  10  10
ALBUQUERQUE VALLEY..............  68  46  73  48 /  30  30  10  10
ALBUQUERQUE WEST MESA...........  68  47  73  48 /  40  30  10  10
LOS LUNAS.......................  68  45  72  47 /  40  30  10  10
RIO RANCHO......................  70  47  73  47 /  40  30  10  10
SOCORRO.........................  71  45  76  47 /  40  30  20  10
SANDIA PARK/CEDAR CREST.........  64  41  69  43 /  60  40  30  20
TIJERAS.........................  66  42  71  43 /  60  40  20  20
MORIARTY/ESTANCIA...............  61  41  66  42 /  50  40  20  20
CLINES CORNERS..................  60  39  66  41 /  70  40  30  20
GRAN QUIVIRA....................  61  40  66  43 /  60  30  20  20
CARRIZOZO.......................  64  43  70  44 /  40  30  20  20
RUIDOSO.........................  55  36  60  39 /  70  50  30  30
CAPULIN.........................  60  37  63  40 /  40  30  30  20
RATON...........................  63  37  67  38 /  40  30  20  20
SPRINGER........................  63  38  66  39 /  50  30  20  20
LAS VEGAS.......................  60  37  65  40 /  60  40  30  20
CLAYTON.........................  67  43  70  46 /  20  20  20  10
ROY.............................  63  42  65  43 /  40  30  20  20
CONCHAS.........................  70  45  74  47 /  40  20  10  10
SANTA ROSA......................  67  45  71  47 /  50  30  20  10
TUCUMCARI.......................  71  48  76  49 /  40  20  10  10
CLOVIS..........................  67  45  72  47 /  40  30  10  10
PORTALES........................  68  46  74  49 /  40  30  10  10
FORT SUMNER.....................  67  46  73  49 /  40  30  20  10
ROSWELL.........................  69  50  75  50 /  60  40  20  10
PICACHO.........................  62  45  68  46 /  60  40  30  20
ELK.............................  58  41  63  43 /  70  50  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34
Hazardous weather outlook, May 9, 5:00 AM MST, 21 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 9 2013

NMZ501>540-101200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A PAIR OF BACK DOOR COLD FRONTS WILL BRING MOISTURE AND MODEST
INSTABILITY TO THE EASTERN PLAINS THIS AFTERNOON AND EVENING. A
FEW STRONG TO PERHAPS SEVERE STORMS MAY DEVELOP...POTENTIALLY
PRODUCING STRONG OR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE EAST CENTRAL PLAINS DUE TO THE POTENTIAL FOR A FEW STRONG
THUNDERSTORMS.

34

In the hours before

Special weather statement, May 10, 2:17 AM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 AM MDT FRI MAY 10 2013

NMZ538-100945-
CHAVES COUNTY PLAINS-
317 AM MDT FRI MAY 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 345
AM MDT...

AT 312 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF DEXTER...OR ABOUT 11 MILES SOUTH
OF ROSWELL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...DEXTER...BOTTOMLESS LAKES
STATE PARK AND MIDWAY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3324 10418 3308 10457 3330 10460 3344 10439
TIME...MOT...LOC 0917Z 235DEG 17KT 3322 10447

40

The radar

The Holloman AFB radar (KHDX), 148 km away, was scanning. The volume nearest the first event began at 09:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chaves

When
May 10, 2:35 AM MST to 2:50 AM MST
Where
Chaves County, 10 mi WSW of Dexter
Measured
1.5 in hail
Reported by
Public
Coordinates
33.145, -104.530

Hail began at the Roswell Correctional Facility around 330am and grew to the size of ping pong balls at 340am and remained severe for several minutes afterward.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439226.